Opioid Addicts Are Using Imodium A-D to Get High

May 9, 2016 10:23 am Last Updated: November 4, 2017 9:24 pm

Imodium A-D, the popular anti-diarrhea medication, is apparently being used by addicts to get high, according to reports this week.

People who are addicted to opioid painkillers like Vicodin and Oxycontin have turned to the drug for a high, the Chicago Tribune reported. The key ingredient in Imodium, loperamide, is an opioid that works similarly to morphine and causes intestinal slow-down that helps stop diarrhea, but it can pose serious health risks

“People looking for either self-treatment of (opioid) withdrawal symptoms or euphoria are overdosing on loperamide with sometimes deadly consequences,” researcher and study author William Eggleston told the paper. “Loperamide is safe in therapeutic doses but extremely dangerous in high doses,” Eggleston said a release via the Annals of Emergency Medicine.

He published his findings on April 29.

Two individuals took extremely high doses of Loperamide, he said, adding that both had overdosed and died even though they got emergency medical treatment.

Other experts say Imodium abuse is a growing trend.

Between 2010 and 2011, there was a 10-fold increase in Web forum postings about loperamide abuse. Most, or around 70 percent, talked about using the drug to self-treat opioid withdrawals. About 25 percent wanted to use loperamide to get high.

“It’s an opioid agent and it helps to bind receptors in the brain and cause a similar euphoria or high,” Dr. Scott Krakower, a doctor who specializes in addiction disorders at Northwell Health, told CBS News.

He said that in order to get high on loperamide, one would have to take a gigantic quantity of the anti-diarrhea medication.

Addicts are said to ingest between 50 and 300 pills per day, Krakower said. Some stores sell 400 tablets for less than $10, making Imodium a much cheaper and more readily available alternative to morphine, heroin, oxycodone, and hydrocodone (Vicodin).

“Folks that are desperately addicted, folks that are looking to stave off withdrawal symptoms will do whatever it takes sometimes, really extreme things,” Dr. Jeffrey Reynolds, with the Family and Children’s Association, told CBS.

“So in the scheme of things, taking 300 pills is not unheard of.”

Too much Imodium A-D can lead to a bevy of health issues, including heart problems, kidney and liver failure, and possibly death.

“Our nation’s growing population of opioid-addicted patients is seeking alternative drug sources with prescription opioid medication abuse being limited by new legislation and regulations,” Eggleston said. “Health care providers must be aware of increasing loperamide abuse and its under recognized cardiac toxicity. This is another reminder that all drugs, including those sold without a prescription, can be dangerous when not used as directed.”

(H/T – Independent Journal)